Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 122, NWS Indianapolis, IN

August 10, 2020Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2020, 8:58 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 8:58 PM EDT (00:58 UTC)
Expired
Aug 10, 2020, 9:45 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:18 PM EDTTSTM WND DMGBrownstown, INNUMEROUS TREES AND SEVERAL POWER LINES DOWN ACROSS JACKSON COUNTY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 7:31 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KIND 110058
SVRIND
INC071-079-110145-
/O.NEW.KIND.SV.W.0122.200811T0058Z-200811T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
858 PM EDT Mon Aug 10 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Jackson County in south central Indiana...
  Southwestern Jennings County in southeastern Indiana...

* Until 945 PM EDT.

* At 857 PM EDT, a severe thunderstorm was located over Brownstown,
  or 12 miles southwest of Seymour, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Brownstown, Crothersville, Medora, Vallonia, Pleasant
  View, Paris Crossing, Freetown and Cortland.

This includes Interstate 65 between mile markers 37 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3876 8591 3875 8591 3876 8596 3875 8598
      3877 8598 3876 8603 3878 8610 3877 8610
      3876 8614 3887 8627 3904 8609 3889 8554
      3888 8554 3888 8557 3885 8558 3885 8561
      3882 8564 3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 0057Z 287DEG 30KT 3887 8608 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NIELD
3 follow-up statements
635 
WWUS53 KIND 110113
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
913 PM EDT Mon Aug 10 2020

INC071-079-110145-
/O.CON.KIND.SV.W.0122.000000T0000Z-200811T0145Z/
Jackson IN-Jennings IN-
913 PM EDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...

At 913 PM EDT, a severe thunderstorm was located 7 miles southeast of
Brownstown, or 9 miles south of Seymour, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Seymour, Brownstown, Crothersville, Medora, Vallonia, Pleasant View,
Paris Crossing, Freetown and Cortland.

This includes Interstate 65 between mile markers 37 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3876 8591 3875 8591 3876 8596 3875 8598
      3877 8598 3876 8603 3878 8610 3877 8610
      3876 8614 3887 8627 3904 8609 3889 8554
      3888 8554 3888 8557 3885 8558 3885 8561
      3882 8564 3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 0113Z 293DEG 22KT 3883 8591 

HAIL...<.75IN
WIND...60MPH
 
$$

NIELD
964 
WWUS53 KIND 110133
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
933 PM EDT Mon Aug 10 2020

INC071-079-110145-
/O.CON.KIND.SV.W.0122.000000T0000Z-200811T0145Z/
Jackson IN-Jennings IN-
933 PM EDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...

At 932 PM EDT, a severe thunderstorm was located 9 miles north of
Scottsburg, or 10 miles southeast of Seymour, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Seymour, Crothersville and Paris Crossing. 

This includes Interstate 65 between mile markers 37 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3876 8591 3875 8591 3876 8596 3875 8598
      3877 8598 3876 8603 3878 8610 3877 8610
      3876 8614 3899 8591 3889 8554 3888 8554
      3888 8557 3885 8558 3885 8561 3882 8564
      3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 0132Z 285DEG 27KT 3882 8580 

HAIL...<.75IN
WIND...60MPH
 
$$

NIELD
902 
WWUS53 KIND 110142
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
942 PM EDT Mon Aug 10 2020

INC071-079-110152-
/O.EXP.KIND.SV.W.0122.000000T0000Z-200811T0145Z/
Jackson IN-Jennings IN-
942 PM EDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN JENNINGS COUNTIES WILL EXPIRE AT 945 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central and southeastern Indiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3876 8591 3875 8591 3876 8596 3875 8598
      3877 8598 3876 8603 3878 8610 3877 8610
      3876 8614 3899 8591 3889 8554 3888 8554
      3888 8557 3885 8558 3885 8561 3882 8564
      3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 0142Z 287DEG 30KT 3880 8571 

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:45 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 10, 8:45 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
845 PM EDT Mon Aug 10 2020

.UPDATE...
Mesoscale Discussion updated

&&

.SYNOPSIS...
Issued at 340 PM EDT Mon Aug 10 2020

Severe weather is likely this evening with the main threat being
damaging winds across the region. An unsettled pattern remains for
much of the forecast period leading to daily chances for rain and
storms.

&&

.MESOSCALE /9PM EDT TO 11PM EDT Tonight/...
Issued at 845 PM EDT Mon Aug 10 2020

Line of severe storms continues to push southeast; however,
latest guidance indicates the cold pool associated with this
convective system diminishing as is the potency of the juiced
atmosphere. Satellite IR indicates cloud tops are not warming just
yet, which suggests some maintenance to the system at this time,
but anticipating over the next couple of hours to see a steady
decline and warming to the cloud tops or becoming less vertical.
Line of convection has reached along a ragged line from New Castle
to Bloomington to Near Vincennes. The axis of very potent MU-CAPE
has also shifted south and fallen from it's peak earlier this
evening to around 2-3K J/KG, while the footprint of convective
inhibition steadily grown. There is still substantial moisture
available in the lowest 0-3km layer, as dewpoints at the surface
continue to be in the lower to middle 70s. DCAPE along to just
ahead of the line of storms in the 1000-1200 J/KG. This coupled
with the continueing convection could still lead to strong to
severe storms with winds being the main hazard.

Guidance continues to suggest the boundary will drift south and
likely provide a diminishing trend to convetion/precipitation
overnight or at least after midnight.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 338 PM EDT Mon Aug 10 2020

...Significant Severe Weather with Widespread Damaging Winds to
Impact central Indiana This Evening...

After the stormy start to the morning for some...skies had cleared
across central Indiana. With deep moisture and strong heating...
temperatures have shot up into the mid and upper 80s over much of
the forecast area as of 19Z. Low 90s had developed along the Wabash
Valley. With oppressive dewpoints ranging from the mid 70s to near
80...heat indices were in the 90s and low 100s currently.

The focus for the next several hours is on a high confidence...high
impact derecho with widespread damaging winds that began early this
morning in the northern Plains and now sits in eastern Iowa and
western Illinois. The amount of observed wind reports in excess of
90 mph from this complex over Iowa is for lack of a better term...
alarming. The airmass this afternoon has the feel of a capped powder
keg and mesoanalysis shows that SBCAPEs have surged since late
morning...and are now in excess of 5000 j/kg. With a few more hours
of heating...these values are likely to only increase ahead of the
approaching convective complex. In addition...mid level lapse rates
have increased to near 8 C/km immediately downwind of the derecho
and now into our western counties. The complex has a well developed
cold pool that will keep its engine running for the next several
hours.

In an nutshell...the airmass downstream of the convective complex
supports a continued high confidence in severe weather across
northern and central Illinois and by this evening...across the
forecast area as the complex is likely to pivot and follow the theta-
e ridge and instability gradient right into central Indiana. All
severe threats are on the table but clearly...the damaging wind
concerns are greatest considering what has already taken place...a
strengthening westerly low level jet and the amount of instability
already in place across the area. Timing for greatest impacts will
be from northwest to southeast from 22Z through 02-03Z. In addition
to the severe weather concern... flooding will become a
threat...particularly in areas that saw 1-2 inches this morning.
Also...derechos tend to be prolific lightning producers and the
approaching convective cluster certainly appears to be just that.

Should see convection diminish in coverage after midnight...although
the presence of the westerly 850mb jet at least initially in the
overnight may enable a backbuilding component to convection. Will
maintain chance pops through the overnight although the greater risk
for rain is the first half of the night.

Temps...did not stray from NBM guidance too much as lows should fall
back into the upper 60s and lower 70s overnight in wake of the
convective complex.

&&

.SHORT TERM /Tomorrow through Thursday/...

Issued at 340 PM EDT Mon Aug 10 2020

The area will wit under an unsettle pattern for the short term as
a couple of disturbances move overhead. This will lead to daily
chances of scattered rain and storms. Best PoPs at the moment are
for late tomorrow through Wednesday... could possibly see a weak
surface low pass through bringing in the rain. Temperatures look
to be near to slightly above normal with highs in the mid 80s and
lows in the upper 60s.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 340 PM EDT Mon Aug 10 2020

A couple of disturbances look to impact the area in the long term,
prompting daily rain chances. Models show a cold front passing
through the area sometime Sunday to Monday... should get a better
idea on timing as it gets closer. Temperatures will be near
normal. Largely accepted guidance as it looked reasonable.

&&

.AVIATION (Discussion for the 110000Z TAF Issuance)...
Issued at 716 PM EDT Mon Aug 10 2020

Poor flying conditions in convection expected early in the period,
then generally VFR.

Convection will continue to move across mainly the southern sites
for the first few hours of the TAF period. After a lull, additional
convection is possible overnight. Used VC or TEMPO as appropriate.
Additional convection is possible on Tuesday, but confidence is not
high enough to add into the TAF at the moment.

Generally VFR conditions are expected outside convection, but will
watch for the possibility of some MVFR conditions Tuesday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
MESOSCALE...Beach
NEAR TERM...Ryan
SHORT TERM...KH
LONG TERM....KH
AVIATION...50
Hazardous weather outlook, Aug 10, 2:44 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
244 PM EDT Mon Aug 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
244 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Severe thunderstorms expected this evening.

Hazards: Widespread damaging winds likely, frequent lightning, and
heavy rain that may lead to localized flooding.

Timing: Primarily 6 to 11 PM. A second wave of storms may produce
primarily heavy rain across southwestern portions of central Indiana
after 3 AM.

Discussion: An approaching cold front has produced an extremely
strong line of severe thunderstorms to our northwest. This line of
storms is expected to move across portions of central Indiana in the
6 to 11 PM time frame, with widespread damaging winds likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Periodic thunderstorms are possible each day. Lightning and
heavy rain are possible with any thunderstorm.

Discussion: A front will linger in the area through the week,
keeping chances for thunderstorms in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

.STORM MOTION STATEMENT...

Storm motion is expected to be from the west northwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 10, 8:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     2 E VICKSBURG           39.09N 87.16W
08/10/2020                   GREENE             IN   AMATEUR RADIO

            A 12 INCH DIAMETER TREE LIMB WAS BLOWN DOWN
            BY THUNDERSTORM WINDS.

&&

BHH
Local storm report, Aug 10, 8:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
852 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 SE BURROWS            40.63N 86.45W
08/10/2020  M65 MPH          CARROLL            IN   TRAINED SPOTTER

&&

BHH
Local storm report, Aug 10, 8:53 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     1 W CRANE               38.89N 86.91W
08/10/2020
Local storm report, Aug 10, 8:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     1 N BROWNSBURG          39.86N 86.39W
08/10/2020                   HENDRICKS          IN   PUBLIC

            A TREE WAS BLOW DOWN BY THUNDERSTORM WINDS.

&&

BHH
Local storm report, Aug 10, 8:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
857 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     GREENFIELD              39.79N 85.77W
08/10/2020                   HANCOCK            IN   PUBLIC

            EIGHT TO TEN INCH DIAMETER TREES OR TREE
            LIMBS WERE BLOWN DOWN BY THUNDERSTORM WINDS.

&&

BHH
Local storm report, Aug 10, 8:58 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     KOKOMO                  40.48N 86.13W
08/10/2020                   HOWARD             IN   PUBLIC

            SIX TO EIGHT INCH DIAMETER TREES OR TREE
            LIMBS WERE BLOWN DOWN BY THUNDERSTORM WINDS.
            TIME IS APPROXIMATE.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:01 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings, Lawrence, Monroe59 min
Aug 10, 8:16 PM EDTFlash Flood WarningINDBrown, Greene, Johnson, Monroe, Morgan59 min
Aug 10, 8:26 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Sullivan64 min
Aug 10, 9:04 PM EDTFlash Flood WarningINDJackson56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.